Wyoming, 2026

High Wind in Wyoming, January 10, 2026

January 10, 2026 · NWS CYS · 3 events in 3 counties and zones

A strong pressure gradient over southeast Wyoming produced strong winds over the usual wind prone areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient over southeast Wyoming produced strong winds over the usual wind prone areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 9, 10:30 PM MST, 3 hours 12 minutes earlier. Its key messages:

  • Marginal high winds possible in the wind prone areas of southeast Wyoming late Friday night and through the day Saturday with High Wind Warnings issued.
  • Warmer temperatures and mostly benign conditions expected Sunday through middle of next week.
Area forecast discussion, Jan 9, 10:30 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 PM MST Fri Jan 9 2026

.KEY MESSAGES...

- Marginal high winds possible in the wind prone areas of
  southeast Wyoming late Friday night and through the day
  Saturday with High Wind Warnings issued.

- Warmer temperatures and mostly benign conditions expected
  Sunday through middle of next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 245 PM MST Fri Jan 9 2026

With snow now mostly out of the region aside from a couple of
very weak echoes on radar, a quiet evening is expected in the
post trough environment. While overnight lows are forecast to be
similar to this mornings, don't be surprised if mostly clear
skies allows for further radiational cooling and we actually see
some lows even colder than expected. This combined with expected
breezy winds will also produce some very cold wind chills and
apparent temperatures, with portions of the CWA feeling like
single digits lows and even colder, including Cheyenne, Rawlins,
and Laramie all expected to have feels like temperatures into
the negative single digits. Bundle up!

On the note of winds, these will be primarily driven by pressure
gradients, as overall upper level support won't be as stout as
normal. Craig to Casper 850mb gradients in excess of 60 meters
should be enough to drive some gustier spots for our wind prone
locations, and while 700mb winds may only max out around 50
knots or so, favorable downward omega values should help to
bring some of this to the surface. Therefore knowing our gusty
locations, upgraded the high wind watches to warnings, valid
later this evening through tomorrow evening. Otherwise,
temperatures on Saturday should be near normal for this time of
year, with highs around freezing through the mid 40's, with
minimal other significant impacts as we begin to see high
pressure ridging building back across the western US.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 245 PM MST Fri Jan 9 2026

The long term will be characterized as mostly inactive. Tuesday and
again Thursday could see some light high mountain snow and breezy
conditions. Otherwise, dry and cooling conditions expected through
the long term period.

Sunday through Tuesday models show the the ridge axis to be parked
over California with northwest flow over the region. Models show
this to persist through Tuesday. Tuesday models show a weak
disturbance ripple across the areas bringing increased winds. The
700 mb models shows a weaker jest set up over the Laramie Range with
nearly 50 kt winds and a decent omega signal. This will allow winds
to be able to mix to the surface. 45-65% of the raw ensembles have
sustained winds between 25-30 mph with gusts to near 40 along the
foothills of the Laramie Range. This disturbance will also bring
chances of high mountain snow but amounts 20% probabilities for 1
inch of snow.

Models show a cold front headed its way to the area Thursday and
will likely be accompanied by increased winds again and slowly
cooling the area back towards seasonal normal temperatures. Models do
however, begin to shift out of agreement as we move into mid-week
with clusters showing the divergence to be with the location of the
incoming system. One model wants to bring in a backdoor trough while
another model just has stronger northwest winds. Regardless of that,
both are suggesting a decent cool off towards the end of the period.
In-house calculations show that by Friday, temperatures could be
below seasonal average. Models show highs to be in the mid to upper
30s across the entire CWA with moderate (40-60%) confidence in
temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM MST Fri Jan 9 2026

Winds will be a little breezy through the overnight for our
Southeast Wyoming terminals. The wind gusts should come back
between 12z and 15z for our Nebraska terminals. There may be
some wind shear around 45kts at 2,000ft starting after 12z and
ending around 03z for a possible low level jet setting up across
the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST Saturday for WYZ106.
     High Wind Warning until 5 PM MST Saturday for WYZ110.
     High Wind Warning from 2 AM to 8 PM MST Saturday for WYZ116-
     117.
NE...None.

&&

SHORT TERM...CG
LONG TERM...WFOCYS
AVIATION...MM
Hazardous weather outlook, Jan 9, 2:57 PM MST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
257 PM MST Fri Jan 9 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-102200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
257 PM MST Fri Jan 9 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Marginal high winds possible in the wind prone areas of
  southeast Wyoming late Friday night and through the day
  Saturday with High Wind Warnings issued.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

- Warmer temperatures and mostly benign conditions expected
  Sunday through middle of next week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 10, 1:42 AM MST to 9:32 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 55 to 60 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 64 MPH from a WYDOT sensor at Foote Creek was recorded at 8:02 AM MST on 1/10.

High Wind, South Laramie Range

When
January 10, 5:32 AM MST to 6:32 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts between 50 and 55 MPH along Interstate 80. A WYDOT sensor at Vedauwoo recorded a maximum wind gust of 58 MPH at 5:32 AM MST on 1/10.

High Wind, South Laramie Range Foothills

When
January 10, 8:13 AM MST to 9:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A maximum wind gust of 59 MPH was observed at a UPR sensor (14 WSW Cheyenne) at 8:13 AM MST on 1/10.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301557, 1301560, 1301570.